Thursday, July 12, 2007

(This) Sux


In November of 1993, thanks to the FDA, the package insert for Succinylcholine (or if you're British, Suxamethonium, or if you're most anesthesiologists and emergency physicians, just Sux) was changed. The new label stated that the drug was contraindicated in children and adolescents "except when used for emergency tracheal intubation or in instances where immediate securing of the airway is necessary."

This means if we give Sux to children, we had better have a darn good reason for doing so, like, "the kid's gonna die before my eyes unless I give it."

I gave it to a 5-year-old.

First day back after a vacation, first case of the morning at the "main" hospital my group serves.

I came in to set up my drugs and equipment in the morning as always - first a suction, laryngoscope, and machine check, then drug preparations. For children I whip out my little home-made table of specific doses, intravenous and intramuscular, for specific drugs by child's weight. I look at the weight that corresponds to my patient at that particular time and memorize the doses for the most crucial drugs. I draw up these "rescue" drugs before the case and place them in syringes that are always within my reach. Then I put a few bottles of candy scent in my pocket, go out and see the kids, and ask them which scent they'd like their "magic air" to smell like when it's time for them to breathe the magic air that will make them sleepy.

My little 5-year-old patient was going to have her tonsils out. She had little braids and a wiggly tooth. She had a little white sheep named Little Bear who had a little lamb.

Everything was going just like every other anesthetic for a tonsillectomy; she breathed her bubble-gum scented magic air, she went unconscious, my wonderful O.R. nurse was getting an IV, everything was going according to plan...

Then it happened. One moment I was giving her manual breaths through a mask snugly held to her face; the next moment, after a couple of coughs, she stopped breathing and I could not, try as I might, squeeze any more breaths into her little lungs. Her saturation dropped, 99%, 90%, 85%, 77%...in a matter of seconds it had plunged to terrifying. Mask ventilation was futile.

I asked my O.R. nurse to grab the Sux syringe next to me and push 2 milliliters of it into the IV she had just placed, and I asked a second nurse to call other anesthesiologists stat to the room for extra pairs of hands. Help arrived in a matter of seconds; by then I had an endotracheal tube in place and was ventilating the child again, and her saturation came back up rapidly to 100%. My colleagues, Maddog and Fred, drew up and gave one or two other protective drugs while my hands were full, saw that the kid was stable, patted me on the back, and took their leave.

It happened so fast. It took me maybe half a second to think, "Oh, crappe,* I need Sux" and another half-second to say, "Get that Sux and give 2 cc's of it now." But in that one second, if you were to project my thoughts on a screen slow-motion, I think you'd read something like this: This is laryngospasm. I can't believe this kid is actually laryngospazzing on me. Or could it be bronchospasm? No history of asthma...What else makes someone desaturate fast? Airway obstruction? So-called chest wall rigidity? Masseter spasm? But the IV's barely even in; we haven't given something that would cause that. Well, we're about to...Is that really the heart rate? Could be worse I guess, she's only bradycardic by five-year-old standards; if she were an adult she'd be fine. What if she goes into hyperkalemic cardiac arrest when I give the Sux? Or malignant hyperthermia...but how likely is that? She's more likely to stay desaturated (and croak) from no airway than to do all that...Still, I hope she doesn't have pseudocholinesterase deficiency, or an undiagnosed myopathy that would predispose her to cardiac arrest...Here goes...

As soon as the Sux went in, her entire body including her airway relaxed perceptibly under my hands and I was able to intubate her and secure her airway. All I can say is, thank goodness the FDA didn't outright ban this drug. It may be dangerous for a few in rare cases but when you need it, you need it badly.

She did beautifully the rest of the case. Then I was able to move on to the adult patient I had to intubated blindly because a plum-sized thyroglossal duct cyst was obscuring my view of the vocal cords...and after that I almost got the man whose every organ had something wrong with it (heart didn't work, pancreas didn't work, kidneys didn't work, lower esophageal sphincter didn't work, peripheral nerves didn't work, brain was kinda on-the-fritz too...), except my colleague George was on late-shift and wound up taking the case...

Somebody please tell me why I shouldn't quit my day job and move on to something that doesn't entail being responsible for other people's lives...

_____________________________________________________

*"Crappe," according to Wikipedia, is a Middle English word meaning " 'chaff, or grain that has been trodden underfoot in a barn' (c. 1440s), deriving ultimately from Late Latin crappa..." The other word, meaning excrement, is slang derived centuries later by Americans. I admit I actually was thinking the latter at the time, but I can't bring myself to use it in writing.

7 comments:

Rebecca said...

I had general anesthesia for the first time this past monday. I thought of you and your blog while I was getting prepped. Your insight into the other side of machines allowed me to be very calm. Thank you for sharing your experiences, letting me know that the person in charge of my breathing really does care.

T. said...

Rebecca, I'm so glad. Hope you're recovering well post-op, & blessings to you.

Elaine Fine said...

This is a fascinating post.

Mitch Keamy said...

yep. Just like the old days, says the old gray beard anesthesiologist. Nothin' scarier. You had two thoughts sneak in there too, I'll reckon; one; what if it doesn't work? and somewhere in there, your thoughts flashed (just for a moment) to talking to the parents....

Fortunately, it always works (except when it doesn't) by which I mean, that in my thirty years, I've never known a nightmare case where it wasn't laryngospasm. Could happen; bronchospasm, as you mentioned, especially in the context of true anaphylaxis; not likely however in pure inhalation induction. Did you use Sevo? (of course you did - who would try to mask induce with Des) By the way, aside from parasympathetic brady with sux, and an MH trigger (I trained in Wisconsin), I've never seen the hyperkalemic arrest clinically. Granted, nobody ever used Sux in burns or fresh cord injuries. But we all used it every day for twenty years. This FDA warning is a droperidol-type of thing; sux is a great drug. I actually think the sux warning was a marketing ploy by the manufacturers of that very short acting non-depolarizer (forget its name) that was pulled from the market shortly after its introduction (bronchospasm) Am I cynical or what?

Having said all this, there is nothing scarier, as you now know. it's happened to me maybe five times in 30 years. I remember every one. You won't need a stress thallium now for five years; you're good to go.

cheers


Mitch

T. said...

Nice to hear from the "old gray beard!" If you're cynical, I must be as well, because I thought of the droperidol thing too when I first learned about the sux label during training. And yes, it was a Sevo induction with Iso maintenance.

Let's see, 5 times in 30 years, that's about one every 6, so hopefully I won't get my next cardiac stress test in the O.R. till 2013...oh, but wait, then my eldest is probably getting her learning permit, so that'll INCREASE my rate of coronary ischemia! Oh no!

And you're absolutely right: at some nanosecond in there my mental voice was like, "What if I do this and nothing gets better?" It was only afterward, when things were fine, that I started playing a "what would I have said to grandma" scenario in my head, trying to translate it mentally to a language grandma would have understood more easily...no fun...

I am still muttering under my breath, "thank goodness for sux..."

T. said...

By language, I meant literally lanaguage - her English seemed fairly patchy - not "watering down" medical linggo, which I realize the above could be taken to mean. Sorry for the lack of clarity!

Doc Yuki said...

I get more and more interested in this field with every read.

Thanks for your gracious writing!